High Wind, Guadalupe Mountains of Culberson County
- When
- January 12, 1:00 AM MST to 8:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 88 kt (101 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A potent upper level storm system propagated east over the Rocky Mountains of northern New Mexico on the 12th. A deep surface low developed over the eastern Texas Panhandle and western Oklahoma ahead of this feature.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A potent upper level storm system propagated east over the Rocky Mountains of northern New Mexico on the 12th. A deep surface low developed over the eastern Texas Panhandle and western Oklahoma ahead of this feature. Fast mid level flow over the mountains of west Texas and southeastern New Mexico resulted in a series of mountain waves along the higher terrain and resulted in severe winds. Tight pressure gradients over the plains additionally produced strong winds. A severe gust was measured at Big Spring Airpark in Howard County. Measured peak gusts that exceed severe criteria are listed below: The Bowl (Guadalupe Mountains)............101 MPHMount Locke (Davis Mountains)................88 MPHGuadalupe Pass (Guadalupe Mountains).....75 MPHBig Spring..................................................58 MPH
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 11, 1:03 PM MST, 11 hours 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
203 PM CST TUE JAN 11 2005
.SHORT TERM...
A STRONG UPPER LEVEL STORM SYSTEM WILL APPROACH THE CWA FROM THE
WEST TONIGHT. WINDS OVER THE WESTERN AREAS AND ESPECIALLY GDP WILL
BE INCREASING AS THE SYSTEM GETS CLOSER AND A STRONG MOUNTAIN WAVE
SETS UP OVER THE MOUNTAINS. WIND GUSTS OF 58 KTS ARE EXPECTED OVER
THE GUADALUPE MOUNTAINS. HAVE INCREASED WINDS TONIGHT OVER THE
DAVIS MOUNTAINS ALSO AS WIND GUSTS TO 50 KTS ARE EXPECTED IN THAT
AREA BY SUNRISE.
WILL INCLUDE ISOLATED POPS OVER THE EXTREME WESTERN CWA AS THE H5
SYSTEM SKIRTS THE WESTERN PART OF THE REGION. FEEL THAT LIMITED
MOISTURE AND THE TRACK OF THE SYSTEM WILL PRECLUDE PRECIPITATION
OVER THE REMAINDER OF THE CWA SO WE TRENDED POPS DOWN WEST TO EAST
ACROSS THE CWA.
MID AND UPPER LEVEL CLOUD COVER WILL CONTINUE TO STREAM ACROSS THE
REGION AHEAD OF THE H5 SYSTEM. WILL TREND TEMPERATURES UPWARD
TONIGHT SINCE THE CLOUDS AND WINDS WILL PREVENT RADIATIONAL
COOLING.
.LONG TERM...
POWERFUL MID LEVEL TROF (90KTS AT 5H) TO MOVE ACRS W TX/SE NM WED
RAKING CWFA WITH STRONG WINDS. 7H WINDS OF 50KT WILL HAVE FAVORABLE
CONDITIONS FOR DOWNWARD MOMENTUM TRANSFER PER STRONG/DEEP SUBSIDENCE
IN WAKE OF TROF. SFC GRADIENT OF 4MB/100NM OR SLIGHTLY BETTER WILL
COMPLIMENT MID LEVELS MAKING THIS A HIGH CONFIDENCE WIND FCST.
WARNING CRITERIA WILL BE ONGOING ACRS THE MTNS BEFORE SUNRISE AND MAY
SPREAD INTO ADJACENT PLAINS...CERTAINLY HIGH END WIND ADVISORY
CRITERIA EXPECTED ACRS MUCH OF THE PB. WILL INCLUDE SE NM PLAINS/
UPPER TRANS PECOS/WRN PB IN HIGH WIND WATCH FOR WED...WITH LATER
SHIFTS ISSUING THE WARNING/ADVISORY FOR PB. DESPITE RECENT WET PERIOD
WILL OPT TO INCLUDE LOCAL BLDU IN FCST. WINDS WILL DIMINISH ACRS
GDP/DAVIS MTNS LATE AFTERNOON AS WINDS VEER IN WAKE OF TROF...SFC
GRADIENT IS SLOW TO RELAX AND WINDY CONDITIONS EXPECTED TO LAST A FEW
HOURS INTO THE EVENING ACRS PLAINS. IN WAKE OF TROF TEMPS COOL AS
SEEN IN COLUMN. MODELS CONTINUE TO TREND OF HOLDING ARCTIC AIR N OF
CWFA THRU FRI AS SOLUTIONS EAGERLY DEVELOP LEE TROFFING ACRS ERN NM
AND FARTHER N INTO THE WRN HIGH PLAINS. WE/RE STILL NOT TOTALLY SOLD
ON THIS...ESPECIALLY INTO FRI MORNING...BUT WILL REFLECT SLIGHTLY
WARMER TEMPS. GFS HAS CERTAINLY LOST SOME OF THE MERIDIONAL COMPONENT
IN MID LEVEL FLOW ACRS WRN/NRN PLAINS INTO THE WEEKEND. THUS
CONFIDENCE IN TEMP FCST INTO WEEKEND IS NOT HIGH. TEMPS WILL BE
TRENDING COOLER BUT TO WHAT DEGREE IS UNDETERMINED ATTM.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 47 62 32 46 / 0 10 0 0
CARLSBAD NM 44 61 28 51 / 10 10 0 0
DRYDEN TX 52 72 38 54 / 0 0 0 0
FORT STOCKTON TX 51 66 35 55 / 10 0 0 0
GUADALUPE PASS TX 42 52 28 45 / 10 10 0 0
HOBBS NM 45 62 28 46 / 10 10 0 0
MARFA TX 41 59 26 52 / 10 0 0 0
MIDLAND INTL AIRPORT TX 47 62 30 49 / 0 0 0 0
ODESSA TX 47 63 30 49 / 10 0 0 0
WINK TX 47 67 30 56 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING 03Z/12 TIL 00Z/13 TXZ074-258.
HIGH WIND WATCH 15Z/12 TIL 00Z/13 TXZ057>060-067-080.
NM...HIGH WIND WARNING 03Z/12 TIL 00Z/13 NMZ027.
HIGH WIND WATCH 15Z/12 TIL 00Z/13 NMZ028-029-033-034.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 307 PM CST TUE JAN 11 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121100- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 307 PM CST (207 PM MST) TUE JAN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE INTO WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. STRONG WINDS WILL DEVELOP OVER THE GUADALUPE AND DAVIS MOUNTAINS WITH WESTERLY WINDS OF 40 TO 50 MPH GUSTING TO OVER 60 MPH EXPECTED OVER THE GUADALUPE MOUNTAINS TONIGHT. OVER THE DAVIS MOUNTAINS WIND SPEEDS OF 35 TO 45 MPH AND GUSTS TO NEAR 60 MPH CAN BE EXPECTED ABOVE ELEVATIONS OF 6000 FEET. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE GUADALUPE AND DAVIS MOUNTAINS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE WINDS WILL CONTINUE TO INCREASE OVER THE GUADALUPE AND DAVIS MOUNTAINS. WINDS SPEEDS IN THE GUADALUPE MOUNTAINS MAY REACH HURRICANE FORCE WEDNESDAY BY NOON. IN THE DAVIS MOUNTAINS THE WINDS WILL CONTINUE AT 35 TO 45 MPH WITH GUSTS TO 65 MPH ABOVE 6000 FEET. AT LOWER ELEVATIONS...WIND SPEEDS INCREASING TO 35 TO 45 MPH GUSTING TO NEAR 60 MPH CAN BE EXPECTED BY WEDNESDAY AFTERNOON. WIND SPEEDS OF 35 TO 45 MPH WITH GUSTS TO NEAR 60 MPH WILL ALSO BE POSSIBLE OVER THE PLAINS ADJACENT TO THE MOUNTAINS LATE WEDNESDAY MORNING AND WEDNESDAY AFTERNOON. THESE STRONG WINDS WILL PRODUCE BLOWING DUST REDUCING VISIBILITIES LOCALLY TO 1 TO 3 MILES AT TIMES AND CREATING HAZARDOUS DRIVING CONDITIONS. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE GUADALUPE AND DAVIS MOUNTAINS WEDNESDAY. A HIGH WIND WATCH HAS BEEN ISSUED FOR THE PLAINS ADJACENT TO THE MOUNTAINS WEDNESDAY. A TIGHT PRESSURE GRADIENT IN THE WAKE OF THE UPPER LEVEL SYSTEM WILL PRODUCE STRONG OVER THE REST OF WEST TEXAS WEDNESDAY AFTERNOON. SOUTHWEST TO WEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH WILL BE POSSIBLE OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432817, 5432818, 5432819.